Kentucky, 2012

Heavy Snow and Winter Weather in Kentucky, January 14 to 15, 2012

January 14 to 15, 2012 · NWS JKL · 55 events in 21 counties and zones

An area of low pressure that moved out of the southern Tennessee valley brought a prolonged period of light snow to most of eastern Kentucky on January 14th and 15th. Snowfall amounts averaged between 1 and 3 inches in a strip between the Mountain Parkway and Hal Rogers Parkway, with isolated higher amounts occurring in the higher terrain along the Virginia and West Virginia borders.

Where it happened

Every event with a place to put it; 55 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An area of low pressure that moved out of the southern Tennessee valley brought a prolonged period of light snow to most of eastern Kentucky on January 14th and 15th. Snowfall amounts averaged between 1 and 3 inches in a strip between the Mountain Parkway and Hal Rogers Parkway, with isolated higher amounts occurring in the higher terrain along the Virginia and West Virginia borders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 14, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 14, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EST SAT JAN 14 2012

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

FAST MOVING CLIPPER IS DIVING THROUGH SRN IL/WRN KY ATTM WITH THE
BEST PCPN RELAGATED TO CNTRL IL. AS THE CLIPPER DROPS INTO MIDDLE TN
IT WILL DRAW THE PCPN INTO CNTRL AND ERN KY TONIGHT. EXPECTING THE
BEST PCPN TO OCCUR AFTER SUNSET WITH THE PASSING CLIPPER AND
REINFORCING SHOT OF COLD AIR. LOWS TONIGHT WILL FALL INTO THE LOWER
20S WITH THE WARMEST TEMPS ALONG THE TN BORDER WHERE THE ACTION OF
SNOW WILL HOLD TEMPS FROM PLUNGING TO THE UPPER TEENS LIKE THE MORE
SNOW FREE AREAS NORTH OF INTERSTATE 64. THE COLD AIR WILL SINK INTO
THE REGION AND THE RETURNING WARM AIR WILL BE SLOWER TO REBOUND ON
SUNDAY SO ONLY LOOKING FOR HIGHS AROUND FREEZING IN THE NORTH AND
AROUND 40 IN THE SOUTH. THEN AS THE SNOW ENDS AND SKIES BEGIN TO
CLEAR SUNDAY NIGHT WE COULD SEE THE BEGINNINGS OF ANOTHER
RIDGE/VALLEY SPLIT TO TEMPS. HAVE STARTED THIS TREND IN THE GRIDS BUT
CAN COVER THE SPLIT THUS FAR WITH A RANGE OF TEMPS. BUFR SKEW/T
INDICATING SNOW SHOULD BEGIN IN EARNEST BETWEEN 21Z AND 23Z TONIGHT
AS THE CLIPPER DUCKS SOUTH OF OUR CWFA AND DRAWS THE RETURN FLOW AND
COLDER TEMPS. QPF BETWEEN A TENTH AND 2 TENTHS WITH A LIQUID TO SNOW
RATION OF 1 TO 15 TO BEGIN AND THEN 1 TO 20 TOWARDS THE END WHEN THE
SNOW IS IN THE HIGHER TERRAIN BEFORE MOVING ACROSS BLACK MTN STILL
PLACE 1 TO NEARLY 3 INCHES OF SNOW ACROSS MOST OF OUR AREA SOUTH OF
THE MTN PARKWAY. WILL HAVE TO WATCH THE TRACK AND PCPN RATES AS WE
MAY NEED TO EXPAND THE ADVISORY A ROW OF COUNTIES FARTHER NORTH. SNOW
TO TAPER OFF BETWEEN 5 AND 6 AM SO PREFER TO KEEP THE CURRENT
EXPIRATION OF 7 AM TO ACCOUNT FOR SLIGHTLY SLOWER ENDING WITH
UPSLOPING PCPN IN THE EAST.

.LONG TERM.../MONDAY THROUGH SATURDAY/

LONG TERM UPDATE WILL BE AVAILABLE SHORTLY.

&&

.AVIATION.../18Z TO 18Z/

BRIEF LEADING MID LEVEL CLOUD DECK ADVANCING ACROSS ERN KY AHEAD OF
THE FAST MOVING DISTURBANCE DIVING THRU ERN MO TODAY. THIS DISTURBANCE
IS EXPECTED TO ARRIVE LATER THIS AFTERNOON AND WILL BRING A THREAT
FOR SNOW SHOWERS AFTER ABOUT 21Z...THEN CONTINUING THROUGH THE
EVENING AND INTO THE LATER HALF OF THE PERIOD. WITH THE SHOWERS WILL
RETURN PREVAILING MVFR CIGS...ALONG WITH A POTENTIAL FOR IFR OR
WORSE CONDITIONS IN AND AROUND ANY HEAVIER BANDS OF SNOW SHOWERS THAT
MAY DEVELOP. WINDS THROUGH THE PERIOD WILL REMAIN WLY TO SWLY...
STRENGTHENING TO AROUND 5 TO 10 KTS DURING THE AFTERNOON HOURS BEFORE
COMING AROUND TO THE NORTH LATER TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR KYZ058-059-068-
069-079-080-083>088-108>118-120.

&&

SHORT TERM...DUSTY
LONG TERM...SHALLENBERGER
AVIATION...DUSTY
Hazardous weather outlook, Jan 14, 5:26 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
526 AM EST SAT JAN 14 2012

KYZ044-050>052-060-104-106-107-119-151330-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...INEZ
526 AM EST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SNOW FROM LATE THIS AFTERNOON THROUGH TONIGHT.
ANY ACCUMULATIONS SHOULD BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SNOW FROM TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS THIS AFTERNOON AND
TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

KYZ058-059-068-069-079-080-083>088-108>118-120-151330-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
PIKEVILLE
526 AM EST SAT JAN 14 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW IS EXPECTED TO FALL ACROSS THE AREA BEGINNING LATE THIS
AFTERNOON THEN CONTINUE THROUGH TONIGHT. AN AVERAGE OF 1 TO 2 INCHES
IS EXPECTED...WITH UP TO 3 INCHES POSSIBLE NEAR THE HAL ROGERS
PARKWAY CORRIDOR AS WELL AS OVER THE HIGHER RIDGES ALONG THE
VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SNOW FROM TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS THIS AFTERNOON AND
TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

54 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Wolfe

When
January 14, 3:00 PM EST to 6:37 PM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

An inch of snow fell in Mary.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to 6:58 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch and a half of snow had fallen at the Jackson weather office.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to 7:25 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Two inches of snow had fallen 2 miles northwest of Jackson.

Winter Weather, Lee

When
January 14, 3:00 PM EST to 7:50 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

A volunteer weather spotter reported that 1.1 inches of snow had fallen in Beattyville.

Winter Weather, Lee

When
January 14, 3:00 PM EST to 8:15 PM EST
Where
Lee forecast zone
Reported by
Public
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

A retired NWS employee reported that 2 inches of snow had fallen 2 miles northwest of Beattyville.

Winter Weather, Powell

When
January 14, 3:00 PM EST to 8:45 PM EST
Where
Powell forecast zone
Reported by
NWS Employee
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

An NWS employee reported that 1.9 inches of snow had fallen in Stanton.

Winter Weather, Lee

When
January 14, 3:00 PM EST to 8:45 PM EST
Where
Lee forecast zone
Reported by
Public
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

A retired NWS employee reported that an additional 1.1 inches of snow had fallen at his home in Beattyville since 815 pm. Since 3 pm, 3.1 inches of total snow had fallen at this location.

Winter Weather, Letcher

When
January 14, 3:00 PM EST to 9:00 PM EST
Where
Letcher forecast zone
Reported by
Storm Chaser
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A volunteer weather spotter reported that an inch of snow had fallen in Thornton.

Winter Weather, Pike

When
January 14, 3:00 PM EST to 9:00 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two inches of snow had fallen in Virgie.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to 9:25 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An inch and a half of snow had fallen near Talbert.

Winter Weather, Pike

When
January 14, 3:00 PM EST to 9:36 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three inches of snow had fallen in Jonancy since around 3 pm.

Winter Weather, Pike

When
January 14, 3:00 PM EST to 9:40 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two and a half inches of snow had fallen 2 miles west of Mouthcard.

Winter Weather, Floyd

When
January 14, 3:00 PM EST to 9:40 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

An inch of snow had fallen 4 miles west southwest of Prestonsburg.

Winter Weather, Wolfe

When
January 14, 3:00 PM EST to 9:45 PM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

An NWS employee estimated that between 2 and 2.5 inches of snow had fallen in Mary.

Winter Weather, Perry

When
January 14, 3:00 PM EST to 10:00 PM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two inches of snow had fallen 2 miles south southeast of Ned.

Winter Weather, Letcher

When
January 14, 3:00 PM EST to 10:14 PM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow had fallen in Isom.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to 10:15 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An NWS employee reported that 2.4 inches of snow had fallen 2 miles northwest of Jackson.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to 10:30 PM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Two inches of snow had fallen along KY Hwy 30 at the Breathitt and Magoffin county line 3 miles northeast of Guage.

Winter Weather, Johnson

When
January 14, 3:00 PM EST to 11:00 PM EST
Where
Johnson forecast zone
Reported by
Public
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

A half inch of snow had fallen in Thelma.

Winter Weather, Pike

When
January 14, 3:00 PM EST to 11:30 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three inches of snow had fallen 2 miles west of Mouthcard in the Lick Creek Community.

Winter Weather, Knott

When
January 14, 3:00 PM EST to 11:33 PM EST
Where
Knott forecast zone
Reported by
Public
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

An estimated 3 inches of snow had fallen in Hindman.

Winter Weather, Pike

When
January 14, 3:00 PM EST to 11:45 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An inch of snow had fallen in Turkey Creek.

Winter Weather, Pike

When
January 14, 3:00 PM EST to January 15, 12:25 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two and a half inches of snow had fallen in Virgie.

Winter Weather, Perry

When
January 14, 3:00 PM EST to January 15, 12:40 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Half an inch of snow fell in Hazard.

Winter Weather, Pike

When
January 14, 3:00 PM EST to January 15, 1:05 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three and a half inches of snow fell at Shelby Gap.

Winter Weather, Morgan

When
January 14, 3:00 PM EST to January 15, 6:00 AM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Four tenths of an inch of snow fell 3 miles northwest of West Liberty.

Winter Weather, Wolfe

When
January 14, 3:00 PM EST to January 15, 6:00 AM EST
Where
Wolfe forecast zone
Reported by
COOP Observer
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

One and one tenth of an inch of snow fell in Rogers.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Two and four tenths of an inch of snow fell at the Jackson weather office.

Winter Weather, Wolfe

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Four tenths of an inch of snow fell in Bethany.

Winter Weather, Rowan

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Rowan forecast zone
Reported by
CoCoRaHS
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

A tenth of an inch of snow fell 6 miles northeast of Morehead.

Winter Weather, Powell

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Powell forecast zone
Reported by
NWS Employee
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Two inches of snow fell in Stanton.

Winter Weather, Breathitt

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

An NWS employee reported that 2.3 inches of snow had fallen 1 mile northeast of Jackson.

Winter Weather, Perry

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Two inches of snow fell at the Buckhorn Lake State Park.

Winter Weather, Perry

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Eight tenths of an inch of snow fell in Hazard.

Winter Weather, Montgomery

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Two tenths of an inch of snow fell 5 miles north of Mt. Sterling.

Winter Weather, Knott

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Knott forecast zone
Reported by
COOP Observer
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Two and a half inches of snow fell at Pippa Passes.

Winter Weather, Letcher

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A inch of snow fell at Skyline.

Winter Weather, Pulaski

When
January 14, 3:00 PM EST to January 15, 7:00 AM EST
Where
Pulaski forecast zone
Reported by
COOP Observer
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Four tenths of an inch of snow fell 2 miles north of Somerset.

Winter Weather, Floyd

When
January 14, 3:00 PM EST to January 15, 7:36 AM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Two inches of snow fell in Prestonsburg.

Winter Weather, Letcher

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two inches of snow fell 2 miles southeast of Whitesburg.

Winter Weather, Estill

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Estill forecast zone
Reported by
COOP Observer
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

One and eight tenths of an inch of snow fell in Cressy.

Winter Weather, Floyd

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

One and two tenths of an inch of snow fell 3 miles west southwest of Prestonsburg.

Winter Weather, Jackson

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

One and on tenth of an inch of additional snow fell 12 miles southwest of Booneville, with a inch of snow on the ground.

Winter Weather, Menifee

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Menifee forecast zone
Reported by
COOP Observer
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Half an inch of snow fell in Wellington.

Winter Weather, Powell

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Powell forecast zone
Reported by
COOP Observer
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

One and six tenths of an inch of snow fell 2 miles west of Stanton.

Winter Weather, Letcher

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow fell in Whitesburg during the last 24 hours. The total snow on the ground was 2 inches.

Winter Weather, Pike

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An inch and a half of snow fell in Pikeville.

Winter Weather, Lee

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Two and three tenths of an inch of snow fell 4 miles north of Beattyville, with 3 inches of total snow on the ground.

Winter Weather, Rockcastle

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Rockcastle forecast zone
Reported by
COOP Observer
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

An inch of snow fell in Mount Vernon.

Winter Weather, Knott

When
January 14, 3:00 PM EST to January 15, 8:00 AM EST
Where
Knott forecast zone
Reported by
Other Federal Agency
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

An inch of snow fell in Carr Creek.

Winter Weather, Laurel

When
January 14, 3:00 PM EST to January 15, 8:45 AM EST
Where
Laurel forecast zone
Reported by
COOP Observer
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Two tenths of an inch of snow fell in Bunch.

Winter Weather, Martin

When
January 14, 3:00 PM EST to January 15, 8:45 AM EST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Eight tenths of an inch of snow fell in Inez.

Winter Weather, Clay

When
January 14, 3:00 PM EST to January 15, 9:00 AM EST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

An inch of snow fell in Oneida.

Heavy Snow, Pike

When
January 14, 3:00 PM EST to January 15, 9:00 AM EST
Where
Pike forecast zone
Reported by
Law Enforcement
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Four inches of snow fell in Elkhorn City.

Winter Weather, Pike

When
January 14, 5:15 PM EST to 11:15 PM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A volunteer weather spotter reported that 3 inches of snow had fallen 4 miles east southeast of Shelbiana.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357152, 357153, 357154, 357155, 357156, 357157, 357158, 357159, 357160, 357161, 357162, 357163, 357164, 357165, 357166, 357167, 357168, 357169, 357170, 357172, 357173, 357174, 357175, 357176, 357177, 357178, 357179, 357180, 357181, 357182, 357183, 357184, 357186, 357187, 357189, 357191, 357192, 357194, 357196, 357197, and more.